Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Marquette, MI

June 16, 2018Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 16, 2018, 2:45 AM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 2:45 AM EDT (06:45 UTC)
Expired
Jun 16, 2018, 3:12 AM EDT
In force
27 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 123 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KMQT 160645
SVRMQT
MIC061-131-160730-
/O.NEW.KMQT.SV.W.0013.180616T0645Z-180616T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
245 AM EDT SAT JUN 16 2018

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Southwestern Houghton County in western Upper Michigan...
  East central Ontonagon County in western Upper Michigan...

* Until 330 AM EDT

* At 245 AM EDT, a severe thunderstorm was located 8 miles southwest
  of Rockland, or 12 miles south of Ontonagon, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Rockland around 255 AM EDT. 
  Mass City around 300 AM EDT. 

Other locations impacted by this severe thunderstorm include Bob
Lake, Echo Lake, Norwich and Victoria Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4678 8945 4676 8867 4650 8868 4660 8947
TIME...MOT...LOC 0645Z 275DEG 36KT 4668 8934 

HAIL...1.00IN
WIND...60MPH
 
$$

07
3 follow-up statements
826 
WWUS53 KMQT 160654
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
254 AM EDT SAT JUN 16 2018

MIC061-131-160730-
/O.CON.KMQT.SV.W.0013.000000T0000Z-180616T0730Z/
Houghton MI-Ontonagon MI-
254 AM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR SOUTHWESTERN HOUGHTON AND EAST CENTRAL ONTONAGON COUNTIES...

At 254 AM EDT, a severe thunderstorm was located near Rockland, or 13
miles south of Ontonagon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Rockland around 300 AM EDT. 
  Mass City around 310 AM EDT. 

Other locations impacted by this severe thunderstorm include Bob
Lake, Echo Lake, Norwich and Victoria Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4678 8945 4676 8867 4650 8868 4660 8947
TIME...MOT...LOC 0654Z 272DEG 28KT 4668 8926 

HAIL...1.00IN
WIND...60MPH
 
$$

07
043 
WWUS53 KMQT 160705
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
305 AM EDT SAT JUN 16 2018

MIC061-131-160730-
/O.CON.KMQT.SV.W.0013.000000T0000Z-180616T0730Z/
Houghton MI-Ontonagon MI-
305 AM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR SOUTHWESTERN HOUGHTON AND EAST CENTRAL ONTONAGON COUNTIES...

At 304 AM EDT, a severe thunderstorm was located near Rockland, or 16
miles southeast of Ontonagon, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southwestern Houghton and east central Ontonagon Counties, including
the following locations: Bob Lake, Echo Lake and Victoria Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4678 8945 4676 8867 4657 8868 4667 8946
TIME...MOT...LOC 0704Z 275DEG 36KT 4667 8910 

HAIL...1.00IN
WIND...60MPH
 
$$

07
283 
WWUS53 KMQT 160712
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
312 AM EDT SAT JUN 16 2018

MIC061-131-160722-
/O.CAN.KMQT.SV.W.0013.000000T0000Z-180616T0730Z/
Houghton MI-Ontonagon MI-
312 AM EDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOUGHTON AND EAST
CENTRAL ONTONAGON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4678 8945 4676 8867 4657 8868 4667 8946
TIME...MOT...LOC 0708Z 275DEG 36KT 4666 8898 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:47 AM EDT, 58 minutes earlier.

Area forecast discussion, Jun 16, 1:47 AM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
147 AM EDT Sat Jun 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 447 PM EDT FRI JUN 15 2018

WV imagery and RAP analysis indicated a mid/upper level trough over
the wrn CONUS and a ridge from the lower MS valley to the wrn Great
Lakes resulting in sw flow from the plains to wrn Lake Superior. At
the surface, a trough extended from ne Manitoba into wrn MN with a
warm front from w cntrl MN to sw WI. The 1000-850mb theta-e ridge
through the upper MS valley along with with 25-35 knot 850 mb winds
provided plenty of instability with MUCAPE values to 3k J/Kg to
support clusters of shra/tsra near the top of the ridge from nw WI
around KIWD. The heaviest rain earlier today also remained near far
wrn Upper Michigan where rainfall reports/estimates were in the 2-4
inch range. The brief bout of strong sse winds behind the initial
area of convection due to a wake low/gravity wave have also
diminished.

Tonight, into this evening, expect that the shra/tsra will remain
continue to slide ese from nw WI given the alignment of the low
level jet inflow and position of the CAPE gradient. By the
overnight, there is more uncertainty as additional tsra development
is likely over nrn MN to wrn Lake Superior as a shortwave trough
moving out of the Dakotas approaches the region and the low level
jet strengthens. Confidence in the location of tsra development and
eventual path is still low but most short-range model guidance
suggests that wrn Upper Michigan will again see the greater tsra
chances. With very high PWAT values in the 1.5-2.0 inch range
remaining over the region, the main hazard will again be heavy rain
with the potential for some small hail and higher wind gusts with
the strongest tsra clusters. A Flash Flood Watch was issued for the
far west where the ground is already saturated and stream levels are
high and where the threat of additional heavy rainfall is also
significant.

Saturday, confidence in any details with convection development
remains below average as the impacts of convection earlier in day
(the amount of cloud cover/instability and outflow boundaries) will
have a significant influence on later evolution. Shra/tsra chances
will linger through the entire day even though most of the day may
not see any pcpn. High temps may also be reduced by leftover
clouds/pcpn. Nevertheless, very warm and humid conditions are
expected with highs to the lower 80s and dewpoints into the upper
60s.

.LONG TERM...(Saturday night through Friday)
Issued at 457 PM EDT FRI JUN 15 2018

Models suggest that a slowly progressive northern stream pattern
will prevail into next week. This will leave Upper Michigan on the
periphery of the mid/upper level srn stream ridge through the
weekend until a shortwave trough moving through nrn Ontario helps
push the sfc frontal boundary to the south. Mainly nw flow will
then prevail through the rest of the week as a trough develops over
ern Canada.

Saturday night through Sunday night, the potential for additional
rounds of more widespread shra/tsra is expected as the sfc boundary
sags into the region, especially later Sunday into Sunday night. One
or more shortwaves or sfc waves may also enhance the possibility for
heavy rain as high PWATS remain over the region.

Monday, the frontal boundary is expected to sag to the south of
Upper Michigan, taking the higher shra/tsra chances with it as rain
should diminish from north to south. Clouds and lingering rain will
limit high temps to the 60s to lower 70s.

Tue-Fri, drier air will move back into the region as sfc high pres
builds in from the plains and s cntrl Canada dropping dewpoints back
into the 40s. Temps will remain near or slightly above normal. There
may be a chance for some lighter showers with any weak clipper
shrtwvs that brush the area.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 146 AM EDT SAT JUN 16 2018

VFR conditions should generally prevail at KIWD/KCMX/KSAW thru this
fcst period. However, not out of the question that upslope southerly
winds at KSAW could lead to MVFR or even IFR cigs at times
overnight as is noted upstream and in the latest observation
scattered at 200ft. Clusters of shra/tsra will be roaming the
Upper Lakes region and may impact the terminals during this fcst
period. Confidence in location and timing of these shra/tsra
remains low, but it appears late overnight thru the morning hrs
may be a time period where the terminals may be impacted. If so,
MVFR/IFR conditions will be possible.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 458 PM EDT FRI JUN 15 2018

Winds will generally remain between 10 to 20 knots through the
end of the weekend. However, additional areas of showers and
thunderstorms through Sunday night may result in some very gusty
erratic winds, maybe even as high as 35 knots for a brief period.
Winds will relax into early next week with speeds generally around
or less than 15 knots, with perhaps a brief uptick towards 20
knots on Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flash Flood Watch until 8 AM EDT /7 AM CDT/ this morning for
     MIZ002-009.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JLB
AVIATION...Rolfson
MARINE...JLB
Hazardous weather outlook, Jun 15, 5:08 PM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
508 PM EDT Fri Jun 15 2018

MIZ001>007-009>014-084-085-162115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
508 PM EDT Fri Jun 15 2018 /408 PM CDT Fri Jun 15 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe with large hail and damaging winds. A few storms
could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue through Monday. There is potential
for strong to severe storms Saturday through Sunday night with
large hail and damaging wind gusts the primary threat. Heavy rain
will be possible over west and central Upper Michigan through the
weekend with any stronger or persistent thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-162115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
508 PM EDT Fri Jun 15 2018 /408 PM CDT Fri Jun 15 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe and could contain large hail and damaging wind
gusts. A few storms could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a potential for strong to severe storms Saturday through
Sunday night with large hail and damaging wind gusts the primary
threat. Heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-162115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
508 PM EDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. A few storms
could be severe and could contain large hail and damaging wind
gusts. A few storms could also produce heavy rainfall. Dense fog
is expected tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dense fog is expected through Saturday night.

Thunderstorm chances continue through Monday. There is potential
for strong to severe storms Saturday through Sunday night with
large hail and damaging wind gusts the primary threat. Heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

In the hours before

Local storm report, Jun 15, 10:04 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1004 PM EDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HEAVY RAIN       IRONWOOD                46.45N 90.15W
06/15/2018  E4.89 INCH       GOGEBIC            MI   PUBLIC

            DELAYED REPORT: RAINFALL TOTAL FROM 5:30 AM
            TO 5 PM CDT.

&&

RJT
Special weather statement, Jun 16, 2:39 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
239 AM EDT SAT JUN 16 2018

MIZ002-003-009-084-160730-
Ontonagon MI-Gogebic MI-Houghton MI-Southern Houghton MI-
239 AM EDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 238 AM EDT/138 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Silver City, or 11 miles southwest
of Ontonagon, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Mass City,
Silver City, Greenland, Norwich, Trout Creek, Victoria Dam and White
Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4647 8956 4681 8966 4699 8885 4646 8878
TIME...MOT...LOC 0638Z 261DEG 37KT 4671 8943

KEC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:24 PM EDTRiver Flood WarningMQTGogebic44 hr
Jun 16, 2:39 AM EDTSpecial Weather StatementMQTOntonagon51 min
Jun 16, 2:58 AM EDTSpecial Weather StatementMQTOntonagon47 min
Jun 16, 5:35 AM EDTSpecial Weather StatementMQTMarquette40 min
Jun 16, 5:48 AM EDTSpecial Marine WarningMQT42 min
Jun 16, 5:57 AM EDTSpecial Weather StatementMQTDelta48 min
Jun 16, 6:14 AM EDTSpecial Weather StatementMQTDelta46 min
Jun 16, 6:18 AM EDTSpecial Marine WarningMQT30 min
Jun 16, 6:25 AM EDTSevere Thunderstorm WarningMQTMarquette35 min
Jun 16, 6:41 AM EDTSevere Thunderstorm WarningMQTAlger, Delta49 min
Jun 16, 6:46 AM EDTSpecial Marine WarningMQT24 min
Jun 16, 7:31 AM EDTSpecial Weather StatementMQTDelta44 min
Jun 16, 7:37 AM EDTSpecial Weather StatementMQTDelta38 min
Jun 16, 8:13 AM EDTSpecial Marine WarningMQT50 min
Jun 16, 8:17 AM EDTSevere Thunderstorm WarningMQTDelta43 min
Jun 16, 8:24 AM EDTSpecial Marine WarningMQT86 min
Jun 16, 8:55 AM EDTSpecial Weather StatementMQTDelta50 min
Jun 16, 9:14 AM EDTSpecial Marine WarningMQT61 min
Jun 16, 9:17 AM EDTAreal Flood AdvisoryMQTDelta, Menominee3 hr
Jun 16, 9:40 AM EDTSpecial Weather StatementMQTIron50 min
Jun 16, 11:16 AM EDTSpecial Marine WarningMQT59 min
Jun 16, 11:22 AM EDTAreal Flood WarningMQTGogebic3 hr
Jun 16, 11:33 AM EDTSpecial Weather StatementMQTMenominee42 min
Jun 16, 11:38 AM EDTAreal Flood AdvisoryMQTDelta, Dickinson, Menominee4 hr
Jun 16, 12:28 PM EDTFlash Flood WarningMQTDickinson, Menominee3 hr
Jun 16, 1:26 PM EDTSpecial Marine WarningMQT64 min
Jun 16, 1:40 PM EDTSpecial Marine WarningMQT35 min
Jun 16, 2:13 PM EDTSpecial Marine WarningMQT32 min
Jun 16, 3:24 PM EDTSpecial Marine WarningMQT96 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.